QUESTION: My cardiologist indicates that I have both atrial fibrillation and atrial flutter. He wants to ablate me for the flutter and medicate me for the fibrillation. The AME' s that I have talked to indicate that they no of no one who is currently being medicated for atrial fibrillation that has gotten their FAA medical back. If that's the case what are my options for getting my medical back?
ANSWER: Thanks for writing. As you probably know, these are two common cardiac rhythm issues whereby the right atrial chamber is not pushing blood into the ventricle in a coordinated and efficient manner.
There are a number of ways to treat this, including various medications that can effectively control the problem in many cases. Additionally, energy such as radio frequency (RF) "ablation", can be delivered via a catheter inserted into an artery in the arm or leg and navigated into the heart can "zap" the heart cells that are causing mischief.
The FAA accepts RF ablation as a treatment. It also accepts: chemical conversion, cardioversion (an electric shock basically) and airmen who are in chronic AFIB as long as their rate is controlled. The requirements are:
1. Must rule out valvular heart disease with an echocardiogram
2. Must rule out coronary artery disease with Maximal Stress testing, a "nuclear" scan for 1st and 2nd class airmen. This is wise anyway as sometimes occlusion of coronary arteries can present with AFIB.
3. Need cardiovascular evaluation that should include treatment and list all medications
4. Current Lipid panel, thyroid function studies and other blood tests.
5. For Ablation and Cardioversion, a 3 month period of grounding followed by 24 hour Holter monitor and status note from treating physician. Also need to provide operative report.
So it is possible to get back in the cockpit and I wish you the best of luck. To any aviator with this common problem I recommend joining Pilot Protection Services at AOPA as they can help navigate these issues.
QUESTION: I read and enjoy the informative articles in the monthly magazine on a regular basis and the September 2014 article happened to come very close to a situation I am going through. I have had some seizures and am unsure as to where the future lies and my neurologist has supplied a letter to my flight physician, who has had little experience with this problem and the FAA in the past. The plan is to send this letter to the FAA and inquire into the possibility of getting a waiver to allow me to fly again.
Prior to this, my AME called the FAA and was told that I would not be allowed to fly while on the medication and only after I had stopped taking it and been seizure free for two years! Ouch, at 67 (and otherwise in excellent health) this is looking like the end of my flying career (apart from the possibility of LSA). I am a commercial, multi engine, instrument rated CFI.Any suggestions or recommendations you might have would be greatly appreciated.
ANSWER: Thank you for the compliment and I am so sorry you are dealing with this issue. Unfortunately, this is a specifically disqualifying medical condition and would lead to a denial. In order to gain any medical certificate, you will need to be four years seizure free and two consecutive years off any medications. There are no anti-epileptic medications that are acceptable. However, do not base your future on your chronologic age - I have a friend in his 80's who is still flying and I would feel perfectly comfortable going up with him. I do wish you well.
QUESTION: I have been gathering information needed for my flight physical and have a couple of questions. In 2008, I was hospitalized with “Fatty Liver Disease.” The cause was never fully determined, but the doctors took me off statin drugs for high cholesterol and had me lose weight. My liver functions returned to normal and in 2010 I became a patient with a new doctor. Still having high cholesterol numbers, he put me back on statin medication. Two years later, I was again in the hospital with liver dysfunction. After stopping all medications, my liver functions again returned to normal, and have remained normal for the past 18 months. I no longer take statin drugs. My doctor says that alcohol consumption was at the root of the problem, but my consumption was so nominal, I can't accept that and feel he was at fault for putting me on satins when I had a known liver problem.
This condition was previously reported in 2010 and 2012 and my 2nd class medical was approved. Now in 2014, after having had a flare up 18 months ago, I am at a loss as how to proceed. I'm only looking to pass a 3rd class since I no longer fly commercially. Should I wait out the proposed rule changes regarding Third class medicals or take a chance that I can pass the current 3rd class standards?
ANSWER: Fatty liver disease is a description of the architecture of the liver and can be caused by a multitude of issues, some of which you allude to. However, this is a "non-issue" with the FAA. However, if your physician mentioned that this could have been also secondary to alcohol consumption that would not be a non-issue and is demonstrative of the need to seek counsel before submitting information to FAA. Now, statins can cause elevation of the liver function tests but they normalize once the medication is discontinued as you seem to have experienced. You will need to provide the admission and discharge summaries from the most recent hospitalization, any results of liver scans and any medical specialty consultations that were obtained. If alcohol were to be the culprit, then the FAA would require you to be evaluated. How much and what type of evaluations would be determined by the material enclosed in the medical records. As far as waiting that is entirely up to you; the AOPA certification folks would need to review all of your records first before they could advise you more specifically.
QUESTION: My cardiologist wants to start me on Imdur 30 mg. How would this impact a flight physical?
ANSWER: Imdur is a long-acting derivative of nitroglycerin, a drug that has long been used for patients with angina pectoris, the chest pain associated with coronary artery disease. It is unacceptable to the FAA. Since nitroglycerin dilates the arteries especially in the heart, it can "mask" if someone is having lack of blood supply to the heart – what can become a heart attack. The FAA does not allow any of these type of medications and will deny your medical certificate if they see that you are taking it. More importantly, please ensure you have a proper work up for coronary artery disease that could stop you flying permanently, or breathing for that matter.
QUESTION: I am scheduled for cataract surgery in the near future in my non-dominant eye. The plan is to wear a contact lens in my dominant eye to correct for 20/20 distance vision. Will the FAA issue a 3rd class medical if the combination of contact lens and cataract surgery results in monovision correction?
ANSWER: You may not wear a contact lens in one eye that corrects for distance, unless the eye with the cataract (and I suspect an intra-ocular lens) also corrects for distance as well. Have your eye physician complete an FAA eye exam form 8500-7 (you can obtain this from the FAA.gov website or from AOPA medical certification folks) and bring that to your AME when you go in for an exam.
QUESTION: I had a stroke affecting the right side of my brain in April of 2013 with very minor lasting effects – for instance, my touch typing is much poorer than before. I understand that I may submit for a renewal of my third class medial after a year has passed. What do I need to have in the way of additional testing. What kind of a time line should I be following for the testing? After the stroke I got a complete workup of my heart and MRI of my brain. My carotid arteries looked clean by ultrasound, and the echocardiogram of my heart was good. I wore a heart monitor for a month (May of 2013) and atrial fibrillation (Afib) was diagnosed. I was put on coumadin in June of 2013 and I have done fairly well with that. What kind of data will they need? I have heard from one source that I need to wait another year before submitting data. My resting heart rate went from 58 before the stroke to 93-105 after the Afib showed up. What are the limits they are looking for?
ANSWER: A stroke is where a part of the brain is damaged due to either a bleed into the brain substance or blockage of an artery supplying blood to the brain. Afib is where abnormal heart rhythm can cause clots to develop which then get whisked into the brain causing a blockage. This is often treated with Coumadin, a drug that “thins” the blood – incidentally, it is also used as a rodent poison! You cannot re-apply for a special issuance for two years. At that time you will need to provide the hospital admission and discharge summaries, the results of all MRI or MRA (angiograms or images of blood vessels) of the head and neck, the carotid ultrasound results, echocardiogram, cardiovascular evaluation, maximal cardiac stress testing, results of Holter monitoring to include representative tracings, and at the two-year point, a complete neurological evaluation, neuropsychological testing, lipid panel and fasting blood sugar.
If your physicians felt that the Afib caused the stroke, then you can come back in one-year and will also need a repeat 24 hour Holter monitor at that time. Yes, this is a lot of testing but FAA wants to be sure that everything is working properly and that you are not at high risk of another stroke. Good luck!